Naloxone for Opioid Overdoses

Pharmacists at the UCSC Student Health Services Pharmacy provide naloxone nasal kits for opioid overdoses. The kit contains:

  • Instructions for use
  • Two naloxone pre-filled syringes
  • Two nasal adapters
  • A handout about reducing harm from opioids, the signs of an overdose and the actions to take if you suspect an overdose. It also lists the names of opioid drugs, including heroin and fentanyl. 

UCSC does not provide the kits to the campus community or RA's at this time. The shelf life of the different products varies, but is good for over one year. 

Always call 911 for a suspected opioid overdose!

Instructions for Use

If you suspect an opioid overdose:

  1. Call 911 and state that there is an unresponsive person.
  2. If the person is not breathing, open the person's airway and start rescue breathing
  3. Follow any further instructions from the 911 dispatcher.
  4. Put the 2 ml naloxone syringe kit together and add the nasal adaptor where a needle would usually be used.
  5. Spray 1 ml (half the contents) into each nostril. If there is no positive effect after three minutes, administer the second naloxone syringe.
  6. Stay with the person for at least three hours or until help arrives.
Note: there are no side effects to naloxone, so if you administer naloxone and then discover the person didn't use opioids, they won't be harmed. 

Learn more: 

Naloxone Fact Sheet